How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Cat Veterinary
Satisfied Customers: 27955
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Cat Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My 17yr old cat has been on high dose of theophaline

Customer Question

My 17yr old cat has been on high dose of theophaline for 7 years for severe chronic ashma. Can this result in other medical problems? Thanks verymuch.
Sincerely,
Karen Fleisher
Submitted: 2 years ago.
Category: Cat Veterinary
Expert:  Dr. Michael Salkin replied 2 years ago.
Aloha! You're speaking with Dr. Michael Salkin
The theophyllines should be administered with caution in patients with severe cardiac disease, seizure disorders, gastric ulcers, hyperthyroidism, renal or hepatic disease, severe hypoxia (lack of oxygen to the tissues), or severe hypertension. Unfortunately, a 17 year old is likely to suffer from both renal insufficiency and hypertension and we already know that he suffers from severe cardiac disease. His polydipsia (increased thirst) and polyuria (increased volume of urine) suggests diabetes mellitus but also hyperthyroidism and chronic renal or hepatic insufficiency.
There's rarely just one disorder present at Savant's age and so it would be prudent to have a senior/geriatric diagnostic panel of blood and urine tests plus blood pressure assessment performed at your earliest convenience. This kind of testing will tell you if continuing theophylline is indicated and if additional therapy is necessary at this time. Please note that there are other bronchodilators available if theophylline has become contraindicated.
Please respond with further questions or concerns if you wish.